Tornadoes · United States · South Dakota · 2018

EF0 tornado, White Lake, South Dakota, August 4, 2018

This EF0 tornado ran 2.0 miles across Aurora County on August 4, 2018, touching down at 12:40 AM CDT and reaching 100 yards wide. It killed nobody.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mphthis tornado

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF0
Date
August 4, 2018
Touchdown
12:40 AM CDT (05:40 UTC)
Lifted
12:45 AM CDT (05:45 UTC)
On the ground
5 minutes
Path length
2.0 miles (3.3 km)
Path width
100 yards (91 m)
Deaths
0
Injuries
0
County
Aurora County
Touchdown point
43.704, -98.704
Lift-off point
43.682, -98.677
Record number
1808042340-01

What the Weather Service recorded

As an upper-level jet streak moved into southeast South Dakota during the late evening of August 4, a cluster of storms developed in south central South Dakota along and in advance of a surface trough axis where elevated instability was over 2000 J/kg. These storms moved in a general easterly direction, producing occasional large hail, damaging winds and even a rare nighttime tornado.

Tornado caused a swath of damage to crops, and moved round hay bales. Fences and trees were also damaged along the path.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the tornado touched down at Aug 4, 10:53 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 4, 10:53 PM CDT, 1 hour 47 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1053 PM CDT Sat Aug 4 2018

.SHORT TERM...(This evening through Sunday)
Issued at 334 PM CDT Sat Aug 4 2018

Per water vapor satellite drier air has begun to enter the CWA from
west. At the surface, a weak trough will continue to slide through
the area, bringing the potential for thunderstorms this evening into
the overnight hours. However, with dry air/subsidence already
sweeping through the region, any thunderstorm development looks to
be isolated. In fact, Hi-Res guidance, including HRRR show
minimal activity towards daybreak. That said, kept an isolated
mention this afternoon and evening, and up to a 30 percent chance
in the nighttime, mainly for southwest Minnesota. If storms do
develop, one or two storms could become marginally severe with
gusty winds as the main threat. Lows are expected from the mid to
upper 60s.

Various perturbations will continue to affect the area over the
next few days in a quasi-zonal upper level flow. An upper-level
shortwave trough will move over the central Dakotas on Sunday,
while at the surface a cold front extending from the Upper
Mississippi Valley to the Northern Plains will continue to slide
southward into the CWA. Decent forcing will be in place thanks to
the upper level jet and abundant surface moisture, with dewpoints
in the upper 60s and low 70s ahead of the front. That said,
scattered showers and thunderstorms return in the afternoon hours.
With increasing low to mid level lapse rates and 0-6 km bulk
shear (30-45 knots), strong to severe storms will be possible.

.LONG TERM...(Sunday night through Saturday)
Issued at 334 PM CDT Sat Aug 4 2018

Sunday night will have a better setup for thunderstorms and heavy
rainfall. Scattered showers and thunderstorms will be on the
increase through the overnight hours. Model soundings suggest a deep
saturated layer over northwest Iowa and adjacent areas with PWATs
near to slightly above 2 inches; therefore confidence in periods of
heavy rainfall is increasing. Agreed with WPC in keeping the area
under a slight risk of excessive rainfall.

Several impulses of energy embedded in the flow aloft will continue
to bring chances for showers and storms Monday and Tuesday. It does
not look like a complete washout, but with diurnal heating
isolated storms cannot be ruled out.

Upper-level flow pattern changes by the middle of the week with the
upper ridge building over region from the Pacific Northwest.
Precipitation chances look minimal, though temperatures will trend
slightly upward (near average for August normal) by the end of the
week.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1041 PM CDT Sat Aug 4 2018

Isolated thunderstorms will be possible across the area
overnight, and could briefly affect TAF sites. There will be
increasing chances across the area on Sunday afternoon and
evening, with the greatest chances at KFSD and KSUX.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...05
LONG TERM...05
AVIATION...JM
Hazardous weather outlook, Aug 4, 10:50 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
1050 PM CDT Sat Aug 4 2018

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
053>056-060>062-066-067-060400-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN-
Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-
Kingsbury-Brookings-Sanborn-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-Turner-Lincoln SD-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, east central South Dakota, and southeast
South Dakota.

.DAY ONE...Tonight

A few thunderstorms could produce small hail and wind gusts to 50
mph during the overnight hours.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue on Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ020>022-031-032-NEZ013-014-SDZ050-052-057>059-063>065-068>071-
060400-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-
Jerauld-Brule-Aurora-Davison-Charles Mix-Douglas-Hutchinson-
Bon Homme-Yankton-Clay SD-Union-
1050 PM CDT Sat Aug 4 2018

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota,
south central South Dakota, and southeast South Dakota.

.DAY ONE...Tonight

Scattered thunderstorms are possible overnight and a few of the
storms could become severe. The main threats would be wind gusts
to 75 mph, hail to the size of half dollars and locally heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered storms will continue into Sunday, with storm chances
increasing Sunday night. The risk of severe weather Sunday is
marginal. However, storms will bring a threat of heavy rainfall,
especially Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Aberdeen, SD (KABR), 00:00Z

5.7 hours before the tornado, 136 km from the path. August 5, 2018.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1072 joules per kilogram, CIN -32, lifted condensation level 2420 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Aberdeen, SD at 00:00Z on 2018-08-05The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 114 square meters per square second, 0 to 6 km bulk shear 40 knots.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-32 J/kg
Surface CAPE
2768 J/kg
Mixed-layer LCL
2420 m above ground
0-6 km bulk shear
40 kt
0-1 km bulk shear
13 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.2
0-3 km lapse rate
8.0 K/km

Open this sounding in Storm Lab

The surface observations

Chamberlain (9V9), 51 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Sioux Falls radar (KFSD), 158 km away, was scanning. The volume nearest the touchdown began at 05:42 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2018 tornado in South DakotaEvery tornado in South Dakota since 1950Warnings in force in South Dakota nowThe forecast where you are

The other tornadoes of August 4, 2018

2 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
August 49:36 AM EDTEF0Northeastern Connecticut Planning Region, CT5.28
August 49:59 AM EDTEF1Worcester, MA0.53001$5.0 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.